Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 18, NWS Birmingham, AL

March 19, 2018Etowah County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 19, 2018, 7:43 PM CDT for Etowah County, Alabama. It was in force for 62 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2018, 7:43 PM CDT (00:43 UTC)
Expired
Mar 19, 2018, 8:45 PM CDT
In force
62 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Etowah County, AL

The radar

The Northeast Alabama radar (KHTX), 107 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 7:47 PM CDTHAIL 1.751 Wsw Walnut Grove, AL
Mar 19, 8:05 PM CDTHAIL 12 Ne Howelton, ALQUARTER SIZE HAIL NEAR EGYPT.
Mar 19, 8:05 PM CDTHAIL 1.25Southside, AL
Mar 19, 8:06 PM CDTHAIL 25 Sw Southside, ALREPORTED IN THE RIDDLE BEND AREA.
Mar 19, 8:10 PM CDTHAIL 1.751 Ssw Southside, AL
Mar 19, 8:12 PM CDTTORNADO6 Nnw Neely Henry Dam, ALSTRUCTURAL DAMAGE REPORTED NEAR PALMETTO CREEK ROAD.
Mar 19, 8:13 PM CDTHAIL 1Rainbow City, AL
Mar 19, 8:14 PM CDTTORNADO5 Sw Southside, ALSTRUCTURAL DAMAGE REPORTED IN RIDDLES BEND AREA.
Mar 19, 8:18 PM CDTTSTM WND DMGSouthside, ALNUMEROUS REPORTS OF DAMAGE AROUND THE CITIES OF SOUTHSIDE, RAINBOW CITY, AND OTHER PORTIONS OF SOUTHERN ETOWAH COUNTY.
Mar 19, 8:19 PM CDTTORNADO3 S Southside, ALNUMEROUS TREES DOWN AND STRUCTURAL DAMAGE NEAR HIGHWAY 77, GREEN VALLEY ROAD, SLASHAM ROAD, AND S VALLEY ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 3:28 PM CDTTornado Watch PDSSPC9 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1154 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
2.6
Supercell composite
17.4

Open this sounding in Storm Lab

The text

As transmitted.

248 
WUUS54 KBMX 200043
SVRBMX
ALC055-200145-
/O.NEW.KBMX.SV.W.0018.180320T0043Z-180320T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
743 PM CDT MON MAR 19 2018

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Etowah County in northeastern Alabama...

* Until 845 PM CDT

* At 742 PM CDT, a severe thunderstorm was located over Walnut Grove,
  or 11 miles northeast of Oneonta, moving east at 50 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Gadsden, Rainbow City, Attalla, Hokes Bluff, Glencoe, Steele,
  Altoona, Walnut Grove, Reece City, Aurora, Ballplay, Gadsden Mall,
  Noccalula Falls, Neely Henry Lake, Southside, Gadsden Steam Plant,
  Rockledge, Cobb City, Gadsden Water Works and Reaves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for central,
northeastern and east central Alabama.

LAT...LON 3412 8579 3399 8574 3393 8574 3395 8588
      3394 8590 3391 8590 3392 8595 3386 8600
      3385 8605 3386 8610 3390 8611 3390 8614
      3399 8620 3397 8625 3399 8628 3394 8633
      3394 8637 3399 8633 3407 8632 3415 8624
TIME...MOT...LOC 0042Z 275DEG 44KT 3407 8632 

HAIL...1.75IN
WIND...60MPH
 
$$

87/GRANTHAM
1 follow-up statement
856 
WWUS54 KBMX 200109
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
809 PM CDT MON MAR 19 2018

ALC055-200145-
/O.CON.KBMX.SV.W.0018.000000T0000Z-180320T0145Z/
Etowah AL-
809 PM CDT MON MAR 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR ETOWAH COUNTY...

At 809 PM CDT, a severe thunderstorm was located over Noccalula
Falls, or near Gadsden, moving east at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Gadsden, Rainbow City, Attalla, Hokes Bluff, Glencoe, Steele,
Altoona, Walnut Grove, Reece City, Aurora, Ballplay, Gadsden Mall,
Noccalula Falls, Neely Henry Lake, Southside, Gadsden Steam Plant,
Rockledge, Cobb City, Gadsden Water Works and Reaves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for central,
northeastern and east central Alabama.

LAT...LON 3412 8579 3399 8574 3393 8574 3395 8588
      3394 8590 3391 8590 3392 8595 3386 8600
      3385 8605 3386 8610 3390 8611 3390 8614
      3399 8620 3397 8625 3399 8628 3394 8633
      3394 8637 3399 8633 3407 8632 3415 8624
TIME...MOT...LOC 0109Z 273DEG 37KT 3405 8600 

HAIL...1.75IN
WIND...60MPH
 
$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 6:49 PM CDT, 54 minutes earlier.

Area forecast discussion, Mar 19, 6:49 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
649 PM CDT Mon Mar 19 2018

.UPDATE...
For 00Z Aviation.

&&

.DISCUSSION...

Confidence has increased in the potential for explosive supercell
thunderstorm development late this afternoon into tonight
especially along and north of a line from Tuscaloosa to Calera to
Wedowee. A dangerous environment will also be in place south of
this line, but initiation of storms and storm coverage is
questionable.

Currently, surface winds have veered to the southwest across most
of the area following the passage of a warm front. Normally this
would yield lower dewpoints and overall moisture quality, but this
does not appear to be the case. Dewpoints are holding in the mid
to upper 60s upstream across MS. Moisture quality should not be an
issue as this event progresses.

This event will hinge on evolution of the surface to 850mb wind
fields in response to the approaching upper-level trough. We are
already seeing this response across the northern half of MS where
winds are south to southeast near Tupelo and Columbus. Hi-res
models appear to be getting a better handle on the mesoscale
features and are slowly trending more aggressive with surface
pressure troughing and backing of winds in the 23-03z time frame.
HRRR guidance suggests the potential for 0-1km shear to exceed
40kts. This amount of shear combined with SBCAPE of 2000-3000 J/kg,
supports a risk for a few long-track tornadoes. A violent tornado
cannot be ruled out. The best chance of these enhanced ingredients
coming together for long-track tornadoes appears to be from I-65
eastward and as far south as Shelby, Talladega, Clay, and Randolph
counties.

Balloon launches are planned for 330 PM, 6 PM, and 730 PM to sample
critical changes in the low-level wind environment.

87/Grantham

&&

.AVIATION...
00Z TAF Discussion.

Trend with this set of TAFs will be in a bit more optimistic
direction, as the higher coverage of convection thus far has
remained well to the north of central Alabama terminals. Will
maintain a VCTS for a couple of hours at most locations, although
it did push this back an hour or two from the previous forecast
(based on radar trends). Still quite a bit of uncertainty on how
far south the convection will get overnight. If radar trends over
the next couple hours show the storms eventually expanding in
area, then we can update the TAFs where necessary.

Winds will shift around to a more westerly direction overnight,
and start to increase and be more gusty after sunrise on Tuesday.
The models were giving me mixed signals on the development of
lower clouds after the rain/storm threat ends overnight. Given the
lack of clouds back to the west, I am inclined to believe the more
optimistic of the model solutions. But once the winds kick up
Tuesday, the cumulus field should start to fill in as well.

/61/

&&

.FIRE WEATHER...

After some storms tonight, light showers are possible Tuesday,
before dry conditions arrive by Wednesday. RH values will be
elevated the next couple days. There are no fire weather
concerns.

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 19, 4:03 PM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Birmingham AL
403 PM CDT Mon Mar 19 2018

ALZ011>015-017>050-210015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
403 PM CDT Mon Mar 19 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

Severe storms are expected late this afternoon into tonight These
storms will move from west to east, entering northwest Central
Alabama as early as 4 PM and exiting southeast Central Alabama as
late as 2 AM Tuesday morning. The greatest potential for strong
tornadoes is north of a line from Tuscaloosa to Calera to Wedowee.
However, tornadoes, very large large hail, and damaging winds are
possible area wide.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Cooler air moving in behind the system will result in the potential
for lows at or below freezing across parts of north central Alabama
Wednesday night into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be
needed through early Tuesday morning.

In the hours before

Local storm report, Mar 19, 4:10 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             FOSTERS CROSSROADS      33.42N 85.56W
03/19/2018  E1.50 INCH       RANDOLPH           AL   PUBLIC

&&
Local storm report, Mar 19, 6:45 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 NE DOUBLE SPRINGS     34.15N 87.40W
03/19/2018  E0.50 INCH       WINSTON            AL   PUBLIC

            A FEW REPORTS OF DIME SIZE HAIL IN AND
            AROUND DOUBLE SPRINGS.

&&

MAL
Local storm report, Mar 19, 7:24 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
724 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             1 SW STRAWBERRY         34.24N 86.50W
03/19/2018  E1.00 INCH       BLOUNT             AL   PUBLIC

            QUARTER SIZE HAIL REPORTED IN FAR NORTHERN
            BLOUNT COUNTY.

&&

MAL
Local storm report, Mar 19, 7:26 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
726 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             2 SSE HALEYVILLE        34.22N 87.60W
03/19/2018  E1.00 INCH       WINSTON            AL   PUBLIC

            QUARTER SIZE HAIL WAS REPORTED IN
            HALEYVILLE.

&&

MAL
Local storm report, Mar 19, 7:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
727 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             2 N BLOUNTSVILLE        34.11N 86.58W
03/19/2018  E1.75 INCH       BLOUNT             AL   PUBLIC

            GOLF BALL SIZE HAIL ON THE NORTH SIDE OF
            BLOUNTSVILLE.

&&

MAL
Local storm report, Mar 19, 7:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             2 N BLOUNTSVILLE        34.11N 86.58W
03/19/2018  E2.00 INCH       BLOUNT             AL   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 2 N
            BLOUNTSVILLE. HAIL FROM PING BALL BALL TO
            EGG SIZE.

&&

MAL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 7:03 PM CDTSevere Thunderstorm WarningBMXBlount42 min
Mar 19, 7:18 PM CDTTornado WarningBMXBlount31 min
Mar 19, 7:29 PM CDTTornado WarningBMXEtowah61 min
Mar 19, 7:41 PM CDTSevere Thunderstorm WarningBMXBlount, St. Clair34 min
Mar 19, 7:49 PM CDTSevere Thunderstorm WarningBMXBlount56 min
Mar 19, 8:02 PM CDTTornado WarningBMXCherokee58 min
Mar 19, 8:09 PM CDTSevere Thunderstorm WarningBMXCalhoun66 min
Mar 19, 8:15 PM CDTTornado WarningBMXCalhoun, Etowah45 min
Mar 19, 8:33 PM CDTTornado WarningBMXSt. Clair42 min
Mar 19, 8:38 PM CDTTornado WarningBMXCleburne46 min
Mar 19, 8:48 PM CDTTornado WarningBMXCalhoun42 min
Mar 19, 9:05 PM CDTTornado WarningBMXCalhoun21 min
Mar 19, 9:24 PM CDTAreal Flood AdvisoryBMXBlount, Calhoun, Etowah, St. Clair6 hr
Mar 19, 9:27 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne34 min
Mar 19, 9:46 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Talladega59 min
Mar 19, 10:20 PM CDTSevere Thunderstorm WarningBMXCleburne40 min
Mar 19, 11:01 PM CDTAreal Flood AdvisoryBMXCalhoun, Cleburne, Talladega3 hr
Mar 20, 3:06 AM CDTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more19 hr
Mar 20, 5:33 AM CDTDense Fog AdvisoryBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 3 more3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.